Sodium Thiosulfate for Protection from Cisplatin-Induced Hearing loss (PEDMARK)


(Sam Saffron) #1

One terrifying thing about NB treatment is that it often involves a fair amount of cisplatin which in turn cause irreversible high pitch hearing loss to some of our kids. It is unfair, and you are stuck with this forever it seems if it happens.

It looks like a new, very simple drug protects 50% of the kids. This is enormous news!

This multi centre COG study ran for about 10 years and now is in followup.

The drug PEDMARK is in the pipeline now:

http://fennecpharma.com/product-candidates/sts/

It also looks like there is an expanded access program here that newly diagnosed can find out about:

http://fennecpharma.com/expanded-access/

It looks like they now applied for FDA approval per:

http://fennecpharma.com/fennec-pharmaceuticals-initiates-rolling-new-drug-application-to-u-s-food-and-drug-administration-for-pedmark-tm/

I really hope the drug is on the market soon!

@ludwinski do you know if any parents can ask for this now and have a chance of getting it?


(Donna Ludwinski) #2

Thanks for posting this Sam! I remember when the COG trial was going – and exciting to see these positive results. One thing I noticed is the approval is for localized tumors? I wonder if it can be used off label for metastatic disease? I will try to dig and find out more. There is another thing I haven’t heard much more about – maybe someone else has – looking at germline polymorphisms that are associated with more susceptibility to hearing damage from cisplat? Keeping an eye out on this too.


(Aqil Bahasuan) #3

My son happens to get this sodium thiosulfate right after every cisplatin infusion, it makes quite a severe nausea and vomiting to him for a few hours, but considering the benefit to mitigate the risk of hearing loss in the future, I think it is worth it.